Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 34, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2020, 7:43 AM CDT for Lincoln County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2020, 7:43 AM CDT (12:43 UTC)
- Expired
- May 4, 2020, 8:15 AM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224
WUUS53 KICT 041243
SVRICT
KSC105-041315-
/O.NEW.KICT.SV.W.0034.200504T1243Z-200504T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
743 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Lincoln County in central Kansas...
* Until 815 AM CDT.
* At 742 AM CDT, a severe thunderstorm was located over Lincoln,
moving east at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Lincoln and Beverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3897 9793 3896 9821 3913 9825 3921 9793
TIME...MOT...LOC 1242Z 253DEG 31KT 3906 9815
HAIL...1.50IN
WIND...<50MPH
$$
DARMOFAL2 follow-up statements
732
WWUS53 KICT 041259
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
759 AM CDT Mon May 4 2020
KSC105-041315-
/O.CON.KICT.SV.W.0034.000000T0000Z-200504T1315Z/
Lincoln KS-
759 AM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTHEASTERN LINCOLN COUNTY...
At 759 AM CDT, a severe thunderstorm was located just north
of Beverly, or 10 miles east of Lincoln, moving east at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Lincoln and Beverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3897 9793 3896 9821 3913 9825 3921 9793
TIME...MOT...LOC 1259Z 257DEG 32KT 3908 9795
HAIL...1.50IN
WIND...<50MPH
$$
DARMOFAL442
WWUS53 KICT 041310
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
810 AM CDT Mon May 4 2020
KSC105-041319-
/O.EXP.KICT.SV.W.0034.000000T0000Z-200504T1315Z/
Lincoln KS-
810 AM CDT Mon May 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN COUNTY
WILL EXPIRE AT 815 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Kansas.
LAT...LON 3897 9793 3896 9821 3913 9825 3921 9793
TIME...MOT...LOC 1309Z 253DEG 31KT 3910 9786
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:31 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 4, 6:31 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 631 AM CDT Mon May 4 2020 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Tuesday Night) Issued at 243 AM CDT Mon May 4 2020 Forecast highlights: Severe thunderstorm potential today, shower/thunderstorm chances late Wednesday night through Thursday night, high probability of below normal temperatures Thursday through early to mid next week. Similar to yesterday early morning, expecting scattered to numerous thunderstorms to eventually develop between roughly 4-7 AM across portions of central and south-central Kansas, gradually developing and moving/expanding into east-central and southeast Kansas through mid-late morning. The culprits will be strengthening 850-700mb warm/moist advection ahead of approaching shortwave energy. Strong to severe storms are possible given the combination of ample elevated buoyancy, strong effective deep layer shear, and steep mid-level lapse rates. Elevated supercells are once again possible, capable of golfball size hail or larger and locally heavy rainfall. A damaging wind threat may eventually develop as well if numerous storm-mergers causes activity to grow upscale into bowing segments. If this morning's thunderstorms do not scour out the airmass too bad, a strongly unstable warm sector should develop for surface- based thunderstorms after about 3-4 PM, generally along and east of the Flint Hills corridor of southeast Kansas, as the Pacific cold front approaches from the west. Strong deep layer shear/instability combination should support supercells or supercell structures embedded within QLCS segments, capable of golfball size hail or larger and damaging winds. Additionally, thinking a tornado or two is possible, given ample low-level shear, low-level instability, and relatively low cloud bases as progged by the RAP, NAM, GFS. In fact, if the RAP forecast soundings verify, large clockwise turning hodographs would support the potential for a strong tornado. Once again though, the afternoon severe threat is contingent on this morning's storms not scouring out the airmass. Stay tuned. .LONG TERM...(Wednesday through Sunday) Issued at 243 AM CDT Mon May 4 2020 Our next chance of showers/thunderstorms will arrive late Wednesday night through Thursday night, as shortwave energy approaches from the northwest. Despite impressive deep layer shear owing to the northwest flow aloft, instability looks to be rather meager, so severe weather appears unlikely at this time. An overall cooling trend is expected Thursday through at least early to mid next week, as an unseasonably deep eastern CONUS upper trough develops and maintains itself for several days. This will support seasonably cool to below normal temperatures across the region, with daytime highs mostly in the 60s and overnight lows in the 40s. However, the cooler GFS would support some daytime highs in the 50s and 30s-40s for overnight lows. At this time, we are not expecting freezing temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 626 AM CDT Mon May 4 2020 Scattered strong to severe thunderstorms will impact portions of central and eastern Kansas this morning, mainly northeast of a line extending from Great Bend to Wichita to Winfield. Widespread IFR will spread north across the region this morning, possibly going LIFR for locations west of the Flint Hills. Another chance for scattered thunderstorms will be over far southeast Kansas between about 3-7 PM. IFR conditions will improve to VFR from northwest to southeast this afternoon in wake of a cold front. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 51 74 50 / 40 10 0 0 Hutchinson 70 49 73 48 / 50 0 0 0 Newton 69 49 72 49 / 70 10 0 0 ElDorado 73 50 73 49 / 60 10 0 0 Winfield-KWLD 81 51 74 49 / 30 10 0 0 Russell 67 45 74 45 / 50 0 0 0 Great Bend 71 46 74 46 / 50 0 0 0 Salina 65 47 73 47 / 80 10 0 0 McPherson 68 48 72 47 / 60 0 0 0 Coffeyville 79 53 72 49 / 60 40 0 0 Chanute 74 51 71 48 / 80 40 0 0 Iola 70 51 71 48 / 80 40 0 0 Parsons-KPPF 77 52 71 49 / 60 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous weather outlook, May 4, 3:23 AM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 323 AM CDT Mon May 4 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 323 AM CDT Mon May 4 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning across portions of central, south-central, and southeast Kansas, especially along and northeast of a line extending from roughly Great Bend to Wichita to Winfield. The strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible again this afternoon through early evening, generally along and east of a line extending from Eureka to Moline to Sedan between about 3 and 7 PM. There remains some uncertainty on whether thunderstorms will even form, especially if this morning's thunderstorms are fairly widespread. However, if thunderstorms are able to develop, the strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rainfall. Additionally, the environment could support a few tornadoes...stay tuned. There is a chance for showers and thunderstorms late Wednesday night through Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning, roughly along and northeast of a line extending from Great Bend to Wichita to Winfield, and again between about 3 and 7 PM along and east of a line extending from Eureka to Moline to Sedan. All reports of severe weather are greatly appreciated...thank you. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 4, 7:32 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL SALINA 38.82N 97.62W
05/04/2020 M1.00 INCH SALINE KS PUBLIC
PHOTO RECEIVED VIA TWITTER.
&&
VAUGHANLocal storm report, May 4, 7:33 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HAIL SALINA 38.82N 97.62W
05/04/2020 M1.00 INCH SALINE KS TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL IN SALINA.
&&
VAUGHANLocal storm report, May 4, 7:34 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM HAIL 1 S SALINA 38.80N 97.62W
05/04/2020 M0.75 INCH SALINE KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
VAUGHANLocal storm report, May 4, 7:37 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL SALINA 38.82N 97.62W
05/04/2020 M1.00 INCH SALINE KS PUBLIC
PICTURE RECEIVED VIA FACEBOOK.
&&
VAUGHANLocal storm report, May 4, 7:40 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
740 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL SALINA 38.82N 97.62W
05/04/2020 E1.75 INCH SALINE KS TRAINED SPOTTER
&&
ADKLocal storm report, May 4, 7:41 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
741 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM HAIL 2 E SALINA 38.81N 97.58W
05/04/2020 U1.00 INCH SALINE KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
VAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:53 AM CDT | Special Weather Statement | ICT | Barton | 37 min |
| May 4, 6:06 AM CDT | Special Weather Statement | ICT | Russell | 24 min |
| May 4, 6:24 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 36 min |
| May 4, 6:25 AM CDT | Special Weather Statement | ICT | Saline | 20 min |
| May 4, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 53 min |
| May 4, 6:54 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 4, 7:17 AM CDT | Special Weather Statement | ICT | Saline | 28 min |
| May 4, 7:30 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 30 min |
| May 4, 8:36 AM CDT | Special Weather Statement | ICT | Saline | 24 min |
| May 4, 8:42 AM CDT | Special Weather Statement | ICT | Allen | 63 min |
| May 4, 8:52 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 53 min |
| May 4, 9:26 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 48 min |
| May 4, 9:44 AM CDT | Special Weather Statement | ICT | Chase | 61 min |
| May 4, 10:01 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 30 min |
| May 4, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 17 min |
| May 4, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.